(CBS/AP) Synthetic marijuana will no longer be sold in New York State. Starting Thursday, the sale of fake pot which is often sold as "potpourri" in convenience stores, smoke shops, and tobacco stores under brand names including "Spice", "K2" and "Mr. Nice Guy" must stop immediately.
The products, which produce a high when smoked, have been linked to severe adverse reactions, including death and acute renal failure. State Health Commissioner Nirav Shah says they also commonly cause increased heart rates, paranoid behavior, agitation, and nausea, among other symptoms.
The plant material in the products is coated with chemicals that mimic THC, the active ingredient in marijuana.
"The drugs that are sold as 'synthetic marijuana' are new and poorly understood, but reports from poison control centers show that they are toxic and can be very dangerous," Dr. Thomas Farley, the New York City health commissioner, told Fox News. "Because they are sold in stores, people may believe they are safe, and use of these drugs is increasing rapidly in New York City. With this order we are getting them off store shelves and telling everyone in New York City to never use them."
According to the New York Daily News, 36 other states have already banned synthetic pot. The paper reports that calls to poison control center from synthetic marijuana use jumped from 13 calls in 2009 to 6,900 calls in 2011. In New York City, 110 people were sent to the hospital within the past year, 57 of which wound up in the emergency room.
Local health officials are being ordered to check for compliance to make sure all sales have halted. Violators can face civil penalties.
A study in the March 19 issue of Pediatrics examined a few cases of poisoning from synthetic marijuana,reported.
One case involved a 16-year-old girl who was "catatonic" with her eyes open, but not responding to verbal or painful cues to try and get her attention. Another looked at an 18-year-old boy who was agitated and sweating profusely, and the third case looked at a 16-year-old boy who presented to the ER hallucinating with a "frozen face" and slow speech.
"The truth is that we do not know the long term effects on the brain and nervous system in children and teens after use of synthetic cannabinoids," Dr. Robert Glatter, an emergency medicine physician at Lenox Hill Hospital in New York City told HealthPop at the time. "With repeated use, potential side effects reported have included cognitive difficulties, including memory loss as well as psychosis."